West Virginia, 2018

Flood in West Virginia, July 4, 2018

July 4, 2018 · NWS LWX · 1 event in 1 county or zone

Scattered showers and thunderstorms developed on the afternoon of July 4th across eastern West Virginia. One to two inches of rain caused isolated flooding in Hampshire County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Scattered showers and thunderstorms developed on the afternoon of July 4th across eastern West Virginia. One to two inches of rain caused isolated flooding in Hampshire County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 4, 3:03 AM EST, 5 hours 29 minutes earlier.

Area forecast discussion, Jul 4, 3:03 AM EST, 5 hours 29 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
403 AM EDT Wed Jul 4 2018

.SYNOPSIS...
High pressure will remain positioned over the western Atlantic
through Thursday. A cold front will approach from the Great
Lakes region on Friday, then move south of the Mid-Atlantic over
the weekend as high pressure builds in.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Sprawling upper ridge remains in place this morning across the
region, while surface ridging exists from the northeastern US
eastward into the western Atlantic. Light easterly flow is
evident in the low to mid levels, and is expected to persist
through the day today.

This easterly flow will bring a slightly less hot and humid day
to the region today, with highs topping out from the upper 80s
to low 90s. Dew points will range from the low to mid 70s, and
this combination will result in heat indicies in the 90s to
around 100F, still hot/humid, but not as oppressive as in recent
days.

In addition, this air mass will be less unstable from the
DC/Baltimore metro areas south/east due to drop in heat/humidity
and capping inversion, while greater instability and low level
convergence exists with slightly higher dew points and no cap to
the north/west. Thus, while an isolated shower/thunderstorm
remains possible along the I-95 corridor, the majority of any
scattered shower/thunderstorm development should be located from
the near the Blue Ridge/Catoctins on north and west. Similar to
yesterday, while widespread severe threat does not exist, as
with any summer convection with large amounts of CAPE, a
stronger storm or two is possible. In addition, with lack of
flow, heavy rain and an isolated flood risk exists as well.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...
Any showers/thunderstorms will weaken and dissipate this
evening and tonight. With light east to southeasterly flow and
abundant low level moisture, potential exists for patchy fog and
possibly some low stratus. Lows in the 70s to locally near 80F
in the urban centers.

East/southeast flow will turn more southerly on Thursday.
Temperatures/dew points will be similar to today but may tick up
a degree or two, with highs from 88-93F and heat indices in the
upper 90s to around 100F. Isolated to scattered
showers/thunderstorms are possible again, with the highest
chances west of the Blue Ridge.

A cold front will then approach from the Great Lakes Thursday
night, with low level flow turning south/southwest. Lows in the
70s.

The cold front will cross the region on Friday bringing
widespread shower/thunderstorm activity to the area. There will
be an increased risk for heavy rain and localized flooding with
high precipitable water values (in excess of 2"), warm rain
processes, relatively weak steering flow, and tall/skinny CAPE
profiles. The saving grace may be that the frontal passage
should be fairly progressive. There may also be a limited to
marginal severe threat given moderate instability and surface
cold front, but lack of shear should preclude a greater threat.
Highs on Friday will reach the 80s to near 90F. Convection will
wane Friday night.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
Models in good agreement regarding Canadian high pressure
dominating the weather Saturday through Tuesday. Cool air mass
(compared to recent days) will flood the region, and
temperatures and humidity will both likely end up below normal
Saturday and Sunday. Winds will be a bit breezy on Saturday, but
should diminish Sunday as the high builds more directly overhead
and the gradient weakens.

As winds turn more southerly on Monday and Tuesday while high
pressure shifts to our south, temps and humidity should start
creeping back up, but should not venture beyond norms for this
time of year. The high's presence should keep chances of
precipitation minimal if not zero through the long term.

&&

.AVIATION /08Z WEDNESDAY THROUGH SUNDAY/...
Predominantly VFR is expected through the day today, although
brief patchy fog/br is possible early this morning with
MVFR/localized IFR. Highest chance exists at MRB. Isolated to
scattered showers/thunderstorms are also possible this
afternoon/evening, although most TAF sites should remain dry.
MRB will see the highest risk of rain/thunder and any
restrictions.

For tonight, additional patchy fog is possible, as well as the
potential for some low stratus. Areas of MVFR/localized IFR are
possible later tonight into Thursday morning. Isolated
showers/thunderstorms become possible by Thursday afternoon
again.

More widespread shower/thunderstorm activity is expected for
Friday as a cold front crosses the region. Periods of Sub-VFR
conditions are possible.

VFR conditions expected under high pressure Saturday and
Sunday.

&&

.MARINE...
Sub-SCA conditions are expected through Thursday.
East/southeasterly flow expected today and tonight, turning
southerly Thursday, but wind gusts should remain around 15 knots
or less. Winds may increase near SCA criteria Thursday night
into Friday ahead of an approaching cold front, as well as
behind the front late Friday and Friday night.
Showers/thunderstorms are expected Friday into Friday night with
the cold front, and Special Marine Warnings may be necessary.

High pressure building south behind the front will likely result
in wind gusts into the 20 knot range, so SCA looks possible if
not probable. As high pressure continues building overhead
Sunday, the gradient should relax and winds will likely diminish
below SCA levels.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.

&&

SYNOPSIS...MM
NEAR TERM...MM
SHORT TERM...MM
LONG TERM...RCM
AVIATION...MM/RCM
MARINE...MM/RCM
Hazardous weather outlook, Jul 4, 6:38 AM EST, 1 hour 54 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
738 AM EDT Wed Jul 4 2018

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-051030-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
738 AM EDT Wed Jul 4 2018

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-051030-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
738 AM EDT Wed Jul 4 2018

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms may produce isolated instances
of flooding, damaging wind gusts or hail this afternoon and
evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Hampshire

When
July 4, 8:32 AM EST to 10:30 AM EST
Where
Hampshire County, 0.67 mi N of Slanesville to 0.75 mi N of Slanesville
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.380, -78.530

Six to eight inches of flowing water over Slanesville Pike near Spring Gap Road.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2018Every state in 2018This day in weather historyWarnings in West Virginia, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 769533.